Stent put in LAD. Still feel lousy at times
[My dad's side has heart disease. He, an alcoholic, died at my current age (74) from congestive heart failure and my sister, who was very heavy and 3 yrs younger than I, died late in age 63 from "hypertensive cardiovascular disease" which, I suppose, is akin to congestive heart failure, but it might not be– I don't know.]
I'm a 74 year old man who uses the VA for health care. Last month I began to have some strange physical discomfort during my neighborhood walks. After this soon changed to a worsened condition, I went to the ER and was admitted to the hospital. Very soon I was taking a stress test in which a radioactive element was injected into me. I was then scanned and next told to walk on a treadmill which was gradually sped up and also inclined. I did achieve the target heart rate (I think it was 124) but doing that was very hard on me. Then I was scanned again to determine something which might have been what the radioactive element did or where it went. Soon I was told that a large area of my heart was in trouble. Quite soon after that stunning news, a stent was put into my LAD (left anterior descending) artery which I was told was "99% blocked". [I think that during the stenting work it was seen by the cardiologist that only a tiny bit of dye was getting by the blockage.] While no one actually said I had a heart attack, I suppose that did happen though I never had physical pain going to an arm or to my jaw and I never became short of breath nor nauseous nor sweaty nor faint. A cardiologist told me that in placing the stent in me the "snow plow effect" occurred. You who live with snow in Winter know what happens after you've shoveled and cleaned your driveway: the town/city snow plow comes by and makes a mountain of snow at the end of your once completely free-of-snow driveway. The same happened to my LAD: the stent and whatever else was used pushed some plaque or whatever it's called partly or fully across a branch of the LAD. I asked the name of that branch and the cardiologist said "It's called the diagonal artery".
In the hospital, my atorvastatin was boosted from 20 mg/day to now 80 mg/day. Other drugs were added: metoprolol succinate 50 mg once a day, clopidogrel (Plavix) bisulfate 75 mg once a day, baby aspirin 81 mg once a day, and, for emergencies, nitroglycerin pills.
I still have, at times, the start-up of center-of-chest physical discomfort from short walks though I don't become short of breath. I'm wondering if that side artery — the diagonal artery coming off the LAD — is causing all this physical discomfort or if this continuing discomfort is just due to the stenting work last month and due to what was apparently a heart attack even if it's declared a mild one. Also, I was told at the time the cardiologist informed me in the hospital about the undesirable "snow plow effect" blocking that nothing will be done about that blockage– apparently that blockage just can't be removed. Maybe the cardiologists think my body will grow helping arteries to bypass the blockage? I don't know. If you might know and if it's not too late for me, what can be done about that "snow plow" blockage of my diagonal artery? Also, what's the best way for cardiologists to actually see whatever area or percentage of my heart's now permanently damaged? Is an echocardiogram a top way to know this or is it something else?